Thu Aug 29, 2002
By Charnicia E. Huggins
NEW YORK (Reuters Health) - Texas researchers are reporting what they believe is the first case of an immediate allergic reaction to laser tattoo removal.
The 26-year-old woman developed hives and swelling shortly after laser treatment for a tattoo on her thigh.
"The majority of people tolerate their laser treatment without any sort of reaction," Dr. Ronald W. England, of Wilford Hall Medical Center, Lackland AFB, Texas, told Reuters Health. In light of the present case, however, he said that people should be aware "that they may develop some type of allergic-type reaction" after laser tattoo removal.
England and his colleagues describe the patient's case in the August issue of the Annals of Allergy, Asthma & Immunology.
The patient had two 6-year-old tattoos--a Mardi Gras mask on her thigh and a Tasmanian devil on her chest--that were of different colors and had not been previously associated with any allergic reactions or symptoms, according to England's team.
She did not experience any side effects after undergoing laser treatment for her Tasmanian devil tattoo, but developed hive-like spots and swelling on her thigh a half-hour after undergoing treatment for her Mardi Gras mask tattoo. Laser treatment for the mask tattoo occurred roughly one month after treatment for the Tasmanian devil tattoo.
Preventive treatment with steroids and antihistamines kept the patient from having any similar reaction to her subsequent laser treatments, the report indicates.
There are a few possible explanations for the woman's allergic reaction, the authors suggest. One is that the laser therapy caused the tattoo pigments, which are normally hidden from the immune system inside cells, to explode into the area outside the cells, thereby causing the immune system to react.
In general, however, an allergic reaction to laser tattoo removal is rare, England said. Still, people should "be aware that this is a possibility," he added.
And, he and his colleagues point out, such reactions "may increase as popularity of skin art increases with the need for subsequent removal."
Short-term treatment with steroids and antihistamines can suppress allergic reactions, but such treatment should be done only under the direction of a physician, England noted.
SOURCE: Annals of Allergy, Asthma & Immunology 2002;89:215-217.